Alert archive / Utah / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 30, 2020, 5:13 PM MDT for Rich County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2020, 5:13 PM MDT (23:13 UTC)
- Expired
- May 30, 2020, 5:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Rich County, UT
The radar
The Salt Lake City radar (KMTX), 107 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 3299 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
585
WUUS55 KSLC 302313
SVRSLC
UTC033-302345-
/O.NEW.KSLC.SV.W.0009.200530T2313Z-200530T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
513 PM MDT Sat May 30 2020
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Central Rich County in northern Utah...
* Until 545 PM MDT
* At 513 PM MDT, a severe thunderstorm was located 10 miles southwest
of Woodruff, or 19 miles northwest of Evanston, moving north at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Randolph and Woodruff.
This includes Utah Route 30 between mile markers 125 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4130 11105 4134 11129 4142 11140 4175 11140
4187 11105
TIME...MOT...LOC 2313Z 202DEG 38KT 4140 11129
HAIL...<.75IN
WIND...60MPH
$$
MPS2 follow-up statements
779
WWUS55 KSLC 302331
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
531 PM MDT Sat May 30 2020
UTC033-302345-
/O.CON.KSLC.SV.W.0009.000000T0000Z-200530T2345Z/
Rich UT-
531 PM MDT Sat May 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL RICH COUNTY...
At 530 PM MDT, a severe thunderstorm was located near Woodruff, or
near Randolph, moving north at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Randolph and Woodruff.
This includes Utah Route 30 between mile markers 125 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4130 11105 4134 11129 4142 11140 4175 11140
4187 11105
TIME...MOT...LOC 2330Z 202DEG 38KT 4158 11120
HAIL...<.75IN
WIND...60MPH
$$
MPS431
WWUS55 KSLC 302349
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
549 PM MDT Sat May 30 2020
UTC033-302359-
/O.EXP.KSLC.SV.W.0009.000000T0000Z-200530T2345Z/
Rich UT-
549 PM MDT Sat May 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RICH COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 4130 11105 4134 11129 4142 11140 4175 11140
4187 11105
TIME...MOT...LOC 2349Z 202DEG 38KT 4175 11111
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:12 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, May 30, 4:12 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
412 PM MDT Sat May 30 2020
.SYNOPSIS...A moist southerly flow aloft over the eastern two-
thirds of Utah and southwest Wyoming will fuel showers and
thunderstorms through this evening. Drier air to the west will
spread across area beginning Sunday. Warm temperatures and dry
conditions will persist through early in the upcoming week.
&&
.SHORT TERM (Through 12Z Tuesday)...The high amplitude ridge along
the spine of the Rockies with the upstream trough lifting north-
northeast through California/western Nevada has left the Great
Basin under a strong southerly flow aloft this afternoon.
Scattered showers and thunderstorms have formed along the boundary
between the narrow tongue of dry air aloft across extreme western
Utah and the moist air mass across the eastern two-thirds of the
state. This convection has increased rapidly as the air mass
destabilized at peak heating with some dynamic support from the
trough to the west over Nevada. Strong convection is becoming
increasingly common, with strong wind gusts the main issue with
these showers/thunderstorms. Suspect that convection will remain
active along the moisture discontinuity through early evening,
then gradual dissipate with the loss of daytime heating.
Drier air pooled across southern/central Nevada this afternoon
will spread east across Utah later tonight as the trough over
Nevada lifts north-northeast toward the northern Rockies. A
substantially drier air mass will cover much of the state by
Sunday evening, with this dry air remaining in place in early next
week. Temperatures will cool a bit on Sunday, though remaining
well above normal Sunday and continuing that way into early in
the upcoming week.
.LONG TERM (After 12z Tuesday)...To begin the period a near cutoff
low will be orienting off the SoCal coast, with a more progressive
belt of westerlies extending inland from the PacNW and across the
northern Rockies region. The col between the two is expected to set
up over NorCal, but modest convergence looks to set up downstream
over southern Idaho and northern Utah through midweek. Not much to
note regarding sensible weather with this, outside of a slight
chance of mountain based convection and temps roughly 10 degrees
above seasonal norms.
The primary focus of the period keys in on Friday when the
aforementioned cut off begins to absorb back into the mean flow
while lifting northeast across the eastern Great Basin region.
Ensemble clusters do have a bit of spread regarding timing and
amplitude of this feature as it lifts, but the big picture of
increasingly active weather during the day and into the overnight
hours remains. Modest cooling for Saturday remains possible as well
depending on model of choice, but this will largely revolve around
whether the deeper amplitude solutions win out or not.
&&
.AVIATION...A continuation of showers and storms in the vicinity of
the terminal will be maintained through roughly 02-03z this evening.
Elevated potential for gusty outflow will be the primary impact
through that time, with periodic wind gusts of 40-50mph at times
possible. After 03z these showers/storms should lift largely to the
north while dissipating for the overnight hours.
&&
.FIRE WEATHER...Strong high pressure just to the east of Utah and low
pressure moving north through the western Great Basin has produced
gusty southerly winds across much of western and southern Utah this
afternoon. Winds will remain elevated through this evening.
A substantial moisture plume generally east of the I-15 corridor will
produce scattered showers and thunderstorms through the evening hours.
Gusty and erratic winds will accompany the showers and storms early
this evening, with isolated wetting rains developing later in the
evening with some of the stronger showers and storms.
Drier air currently over Nevada will spread east across much of Utah
beginning later tonight and continuing through Sunday. Gusty southwest
winds and low humidity across east-central Utah will produce critical
fire weather conditions at the lower elevations Sunday afternoon and
early evening. Dry conditions and above normal temperatures will
continue into early next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 8 PM MDT Sunday for UTZ492-495-497-498.
Wind Advisory until 9 PM MDT this evening for UTZ005-015-016.
Red Flag Warning from noon to 8 PM MDT Sunday for UTZ489.
WY...None.
&&
CONGER/MERRILL
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, May 30, 5:40 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 540 AM MDT Sat May 30 2020 UTZ001>016-019>021-517-518-WYZ021-311300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 540 AM MDT Sat May 30 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Southwesterly winds will increase today, with gusts 40 to 50 mph expected this afternoon and evening across much of western Utah. Strong winds will also support critical fire weather conditions today, especially when combined with low humidities and dry fuels across portions of southern and central Utah. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical fire weather conditions will continue Sunday and potentially into Monday for portions of central and southern Utah due to gusty winds, low humidities, and dry fuels. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, May 30, 4:08 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 3 NE FILLMORE 39.00N 112.30W
05/30/2020 M68 MPH MILLARD UT MESONET
UDOT SITE UTCIR
&&
DVCSpecial weather statement, May 30, 4:27 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
427 PM MDT Sat May 30 2020
UTZ001-007-302315-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
427 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR CACHE COUNTY UNTIL 515 PM MDT...
At 426 PM MDT, National Weather Service Doppler radar indicated a
decaying thunderstorm near Wellsville, or near Logan...moving north
at 35 mph.
Microbust wind gusts up to 50 mph will be possible.
Locations impacted include...
Logan, Cache, Smithfield, Hyrum, Wellsville, Lewiston, Trenton, Utah
State University, Benson, Peter, North Logan, Providence, Nibley,
Hyde Park, Richmond, Millville, River Heights and, Mendon.
This includes US Route 89 between mile markers 459 and 466.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4159 11180 4169 11197 4200 11205 4199 11164
4174 11170
TIME...MOT...LOC 2226Z 190DEG 29KT 4169 11191
MPSLocal storm report, May 30, 4:35 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 5 NW BRIGHAM CITY 41.56N 112.08W
05/30/2020 M62 MPH BOX ELDER UT MESONET
DOT MESONET SITE
&&
DVCSpecial weather statement, May 30, 4:37 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
437 PM MDT Sat May 30 2020
UTZ006-007-009-302315-
Wasatch Mountain Valleys UT-Wasatch Mountains I-80 North UT-
Western Uinta Mountains UT-
437 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN AND WEST
CENTRAL SUMMIT COUNTIES UNTIL 515 PM MDT...
At 437 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over East Canyon State Park, or 8 miles west of
Coalville...moving north at 25 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Coalville, East Canyon State Park, North Snyderville Basin, Henefer,
Emory, Hoytsville, Croydon, Echo and Echo Reservoir.
This includes the following highways...
Interstate 84 between mile markers 106 and 119.
Interstate 80 in Utah between mile markers 151 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4077 11147 4088 11168 4114 11161 4112 11134
4097 11113
TIME...MOT...LOC 2237Z 202DEG 20KT 4090 11155
MPSSpecial weather statement, May 30, 4:50 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 450 PM MDT Sat May 30 2020 UTZ005-302330- Great Salt Lake Desert and Mountains UT- 450 PM MDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES UNTIL 530 PM MDT... At 449 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Clive, or 33 miles west of Grantsville... moving north at 30 mph. Microburst wind gusts to 55 mph will be possible. Locations impacted include... Clive and Utah Test and Training Range North. This includes Interstate 80 in Utah between mile markers 42 and 62. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Strong winds with these storms may occur well ahead of any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4062 11288 4061 11322 4109 11334 4111 11290 TIME...MOT...LOC 2249Z 176DEG 24KT 4074 11308 MPS
Special weather statement, May 30, 5:10 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
510 PM MDT Sat May 30 2020
UTZ004-008-302345-
Wasatch Mountains South of I-80 UT-Southern Wasatch Front UT-
510 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASATCH AND CENTRAL UTAH
COUNTIES UNTIL 545 PM MDT...
At 510 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Provo...moving north at 50 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Provo, Orem, Lehi, Spanish Fork, Pleasant Grove, Springville,
American Fork, Lindon, Alpine, Mapleton, Vineyard, Brigham Young
University, Palmyra, Utah Lake, Lake Shore, Highland, Cedar Hills, Mt
Timpanogos and Sundance.
This includes Interstate 15 between mile markers 259 and 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4013 11157 4015 11180 4044 11183 4044 11164
4035 11152
TIME...MOT...LOC 2310Z 186DEG 42KT 4023 11168
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:53 PM MDT | Special Weather Statement | SLC | Iron | 37 min |
| May 30, 3:08 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 37 min |
| May 30, 3:12 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 33 min |
| May 30, 3:17 PM MDT | Special Weather Statement | SLC | Davis | 43 min |
| May 30, 3:20 PM MDT | Special Weather Statement | SLC | Kane | 25 min |
| May 30, 3:35 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 25 min |
| May 30, 3:44 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 61 min |
| May 30, 3:55 PM MDT | Special Weather Statement | SLC | Rich | 35 min |
| May 30, 4:04 PM MDT | Special Weather Statement | SLC | Juab | 56 min |
| May 30, 4:22 PM MDT | Severe Thunderstorm Warning | SLC | Cache, Rich | 38 min |
| May 30, 4:27 PM MDT | Special Weather Statement | SLC | Cache | 48 min |
| May 30, 4:37 PM MDT | Special Weather Statement | SLC | Morgan | 38 min |
| May 30, 4:50 PM MDT | Special Weather Statement | SLC | Tooele | 40 min |
| May 30, 5:06 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele, Utah | 24 min |
| May 30, 5:09 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard, Tooele | 51 min |
| May 30, 5:10 PM MDT | Special Weather Statement | SLC | Utah | 35 min |
| May 30, 5:22 PM MDT | Special Weather Statement | SLC | Sanpete | 38 min |
| May 30, 5:29 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 31 min |
| May 30, 5:43 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 62 min |
| May 30, 5:49 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 56 min |
| May 30, 5:51 PM MDT | Special Weather Statement | SLC | Rich | 39 min |
| May 30, 5:56 PM MDT | Special Weather Statement | SLC | Wasatch | 34 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.